Little did I know in the next 6 months, we were go to through an absolute nightmare. At the urging of the special school that she was atteding, she was put on increasing amoungs of an anti-psychotic drug callsed risperidone. The dose went from 1mg to 2mg per day. During this time, her tantrums just worse and worse.
In November, a member of staff at her school sprained her wrist whilst helping out during a tantrum. My wife and I were then called to see her headmaster and were threatened with expulsion/suspension. She was not allowed to take the school bus and was not allowed to attend school until after 10.30am. Morover, she was no longer to attend normal classes but was isolated in a tutorial room. Sometime when she had a severe tantrum. they would take her up to a padded isolation room (similar to what you would see in films) as a punishment. The worse came in Dec/Jan when she was having more than 10 severe unexplained tantrums per day.
The above was a video taken during that period. She was having these horrific backflips. At one stage, she was twisting her neck at the same time and tried to jump headfirst from the sofa to the floor. I was seriously concerned that she may break her neck and be paralysed. From the video, you can also see some terror in he eyes. It was as we were watching a scene of demonic possession from the "Exocist"
At that point, I have had enought and decided to seek a second opinion from a private child psyhiatrist. He said that the dose of rispiridone was too high and suggested cutting it from 2mg to 1mg. In any case, an EEG carried out on her a few weeks earlier was indeterminate for temperal lobe epilepsy, and rispiridone was complete inapproriate for that. The results were just unbelievably dramatic. Her tantrums suddenly dropped off after the first week. Now we have removed all her medications altogether.
Because the special she was attending played such a large part in making her tantrums worse, we have switched her to a new school and she is coping much better. She is now alllowed to attend normal classes. While she is not free of tantrums, they are much less severe and predictable now. As to how rispiridone could have caused this I do not know. After all, it was supposed to prevent tantrums in the first place. My feeling is that it was causing some sort of intense physial discomfort and Kristi was unable to communiate this to us.
At least, things are looking much better for us now. Just several months ago, we were completely scared of taking it now. I would like to thank for the advice, encouragement that you gave us. I would like to thank Patrician for suggesting that we rule out any physical illenss. I insisted that took an EEG as a result that provided some cover for cutting down the drug. I would also like to than Dave Patterson and Donna for suggesting alternative drug treatments, and of course to everybody else for your advice.
If there is a take home message from our ordeal, it would be that we should extremely careful with drugs in people who could communicate back to us normally.